Alert archive / Virginia / Tornado Warnings in 2022

Tornado Warning 3, NWS Charleston, WV

May 19, 2022Buchanan County, Virginia

NWS Charleston, WV issued this tornado warning at May 19, 2022, 6:21 PM EDT for Buchanan County, Virginia. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 6:21 PM EDT (22:21 UTC)
Expired
May 19, 2022, 6:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:22 PM EDTHAIL 1.5Vansant, VAALSO LOTS OF HAIL COVERING THE GROUND IN THE OAKWOOD AREA JUST SOUTH OF GRUNDY. PHOTO SHOWED HAIL MOSTLY LESS THAN AN INCH BUT MUCH LARGER HAIL IN THE AREA CAUSED DAMAGE TO SIDING AND ROOFS ON HOMES, AND VEHICLES INCLUDING SEVERAL BELONGING TO STAFF AT THE LOC
May 19, 6:30 PM EDTHAIL 1.5Vansant, VAPING PONG SIZED HAIL REPORTED IN VASANT VA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WFUS51 KRLX 192221
TORRLX
VAC027-192245-
/O.NEW.KRLX.TO.W.0003.220519T2221Z-220519T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
621 PM EDT Thu May 19 2022

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  West central Buchanan County in southwestern Virginia...

* Until 645 PM EDT.
    
* At 621 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Davenport, moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Buchanan County, including the following locations...
  Vansant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 8216 3719 8218 3726 8204 3716 8198
TIME...MOT...LOC 2221Z 254DEG 17KT 3718 8216 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

11
1 follow-up statement
723 
WWUS51 KRLX 192240
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
640 PM EDT Thu May 19 2022

VAC027-192249-
/O.EXP.KRLX.TO.W.0003.000000T0000Z-220519T2245Z/
Buchanan VA-
640 PM EDT Thu May 19 2022

...THE TORNADO WARNING FOR WEST CENTRAL BUCHANAN COUNTY WILL EXPIRE
AT 645 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

Remember, a Severe Thunderstorm Warning still remains in 
effect.

LAT...LON 3716 8216 3719 8218 3726 8204 3716 8198
TIME...MOT...LOC 2239Z 254DEG 17KT 3720 8206 

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at May 19, 3:26 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 19, 3:26 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
326 PM EDT Thu May 19 2022

.SYNOPSIS...
A boundary lifts northward across the region tonight with
shower/storm chances. Hot weather Friday/Saturday. A cold front
crosses late Sunday, with a cooler start to the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...

Lingering stratus deck across portions of the region has broken
into stratocumulus, providing for a warm, pleasant afternoon
across the region with high temperatures topping out in the
upper 70s to low 80s for the lowlands. Shower and thunderstorm
activity is beginning to develop just to the south of the region
along a lingering frontal boundary. This boundary will gradually
lift northwards across the area late this evening through the
overnight period, serving as a focusing mechanism for shower and
thunderstorm development. Portions of the southern/western CWA
have been upgraded into a slight risk for severe weather as a
result, with the main threats being damaging wind gusts, large
hail, and heavy downpours. A few water issues and an isolated
tornado are also possible. Greatest threat for severe weather
will be confined to southern WV, southwest VA, and the Mid-Ohio
Valley. Overnight low temperatures will generally be in the low
to mid 60s for much of the CWA, with 50s across the eastern
mountains.

The aforementioned surface boundary is progged to lift north of
the area by mid morning on Friday. This provides the area with
a hot and dry Friday. High temperatures are progged to reach
the low to mid 90s across the lowlands, translating into the
warmest day of the year thus far. Dew points in the low to mid
60s help to keep heat indices below that of heat advisory
criteria. Sensitive groups should however limit time outside
tomorrow and take precautions if outdoors, given that it will
be the warmest day of the year thus far.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 140 PM Thursday...

Continued hot and humid across the forecast area on Saturday, with
strengthening ridge along eastern U.S. A disturbance moving through
the area on Saturday afternoon/evening will help to kick off showers
and storms across the area, particularly across the far eastern
zones. Overnight low temperatures Saturday night will be quite
muggy, with lows most areas expected to remain in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM Thursday...

Cold front will move into the area late Sunday
afternoon/evening, with showers and thunderstorms increasing
across the area as it does so. Still some uncertainty in terms
of any severe, but overall threat is looking to be rather low
owing to lack of significant shear or upper dynamics. Period
still bears watching however. In addition, brief heavy downpours
can be expected from any convection that develops with
anomalously high PW air taking hold across the region.

Frontal boundary will clear the area late Sunday night into
Monday, with additional showers lingering across the region.

Weather pattern becomes more uncertain from Tuesday onward, but
general consensus is for an active pattern to continue, along
with a gradual warming trend.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

Mainly VFR conditions persist this afternoon across the area
with brief MVFR CIG restrictions at times courtesy of
stratocumulus. Brief MVFR CIG restrictions will continue to be
possible through early this evening.

VFR conditions will then continue through much of the overnight
across the region as a frontal boundary lifts northwards across
the area. Some showers and isolated thunderstorms will be
possible, but given low confidence in location of activity, kept
mention of showers and thunderstorms out of most of the TAFs
for now. Precipitation chances should generally end across the
region by dawn tomorrow morning as the front exits north, with
VFR conditions continuing through the end of the TAF period.

A general S/SW flow will continue through much of the TAF
period. Gusty winds at times this afternoon become lighter
tonight. Winds become gusty again near dawn tomorrow morning and
remain as such through the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Very brief MVFR CIG restrictions possible
through mid evening. Coverage and timing of shower/storms
tonight could vary from what is progged in the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms on Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
Hazardous weather outlook, May 19, 2:53 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Thu May 19 2022

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033-
034-201900-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell-
Wyoming-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a slight risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-
Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a marginal risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-523>526-201900-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 19, 5:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Thu May 19 2022

VAZ003-192200-
Dickenson VA-
525 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Dickenson
County through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clintwood, Trammel, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8248 3703 8248 3704 8249 3706 8249
      3711 8254 3715 8254 3712 8217 3705 8214
      3704 8215 3704 8217 3703 8219 3703 8220
      3699 8226 3700 8228 3698 8232
TIME...MOT...LOC 2125Z 281DEG 17KT 3709 8250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:25 PM EDTSpecial Weather StatementRLXDickenson35 min
May 19, 5:29 PM EDTSevere Thunderstorm WarningRLXDickenson46 min
May 19, 5:50 PM EDTSevere Thunderstorm WarningRLXDickenson25 min
May 19, 6:08 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXBuchanan, Dickenson37 min
May 19, 6:35 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXBuchanan25 min
May 19, 6:47 PM EDTSpecial Weather StatementRLXBuchanan13 min
May 19, 7:02 PM EDTSpecial Weather StatementRLXBuchanan28 min
May 19, 7:13 PM EDTSpecial Weather StatementRLXBuchanan32 min

Nearby

Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.